Jump to content
ACN Latitudes Forums

Symptoms after eye exam with dialation


Recommended Posts

I know this seems like a crazy question but last week my son had his annual eye exam. The past couple of exams he had in previous years they haven't dialated his eyes because he would be returning to school all day, but this past week I let him stay home all day so they went ahead and dialated his eyes. I really didn't think it would effect his pandas, because he has been doing pretty well. Since then though he has started a tight blinking type tic where he closes his eyes really hard. Other symptoms have crept in as well and today he felt "fidgety". He said he couldn't sit still. He shows no signs of illness and no one in the family is sick. He could have been exposed or on the verge of getting an illness but I just wonder if it has anything to do with the recent eye dialation. Just seems odd that it is an eye related tic that has cropped up. His usual tic when he is ill is a head nod. He is taking augmentin so I am just continuing with that and hoping this flair is short. Just wondering if anybody else has noticed this before. Thanks.

Link to post
Share on other sites

Thanks for your responses, the blinking seems to be a little better today so I am hoping this is a mini-flair. I still don't know if this is just a coincidence but next time we will prob. opt out of the dialation just to be safe. I have been on this board for over two years now and just have never seen this topic discussed before.

Link to post
Share on other sites

Why did they want to dilate in the first place? My kiddo has to have it done annually to check for early signs of retinal detachment due to a risk high ocular pressure related to her Chiari.

 

I am just curious why they would do this in reasonably healthy children? I do not think I have ever had mine dilated.

Link to post
Share on other sites

They want to look at the retinas, etc. at the back of the eye. DS had an eye screen at peds who told me he had 20/40 in one eye, made I made the appointment. Turns out, he has 20/20 in both eyes. A nevus (mole) was found on his retina, which is not uncommon, and it has to be followed. I have my eyes dilated every year for retinal exams related to my damaged retinas from plaquenil.

Link to post
Share on other sites

missmom,

 

I know that a parent reported/suspected this at some time in the past because I remember looking at some of this info before. I think I was focused on atropine at that time and looking at this again, it doesn't look like that is the first choice.

It seems as though the reactions would be more likely in a theraputic or ongoing dosage, but who knows. You may want to find out exactly what they used to dilate and do a little sleuthing.

 

 

 

http://www.aapos.org/terms/conditions/43
Dilating Eye Drops

 

(the drug pictured above)
http://www.drugs.com/cdi/cyclogyl.html

 

Use Cyclogyl with extreme caution in CHILDREN because they may be more sensitive to its effects, especially behavioral changes.

and

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); changes in behavior (especially in children), including clumsiness, confusion, difficulty walking, disorientation, hallucinations, hyperactivity, restlessness, seizures, or slurred speech.

Two other substances mentioned

 

http://en.wikipedia.org/wiki/Atropine

In general, atropine counters the "rest and digest" activity of glands regulated by the parasympathetic nervous system. This occurs because atropine is a competitive antagonist of the muscarinic acetylcholine receptors (acetylcholine being the main neurotransmitter used by the parasympathetic nervous system). Atropine dilates the pupils, increases heart rate, and reduces salivation and other secretions.

and

Topical atropine is used as a cycloplegic, to temporarily paralyze the accommodation reflex, and as a mydriatic, to dilate the pupils. Atropine degrades slowly, typically wearing off in 7 to 14 days, so it is generally used as a therapeutic mydriatic, whereas tropicamide (a shorter-acting cholinergic antagonist) or phenylephrine (an α-adrenergic agonist) is preferred as an aid to ophthalmic examination.


http://en.wikipedia.org/wiki/Phenylephrine

Phenylephrine is a sympathomimetic drug, which means that it mimics the actions of epinephrine (commonly known as adrenaline) or norepinephrine. Phenylephrine selectively binds to alpha receptors which cause blood vessels to constrict. Phenylephrine may cause side effects such as headache, reflex bradycardia, excitability, restlessness and cardiac arrhythmias. Phenylephrine is not suggested for use in patients with hypertension.[6]

Edited by kim
Link to post
Share on other sites

Why did they want to dilate in the first place? My kiddo has to have it done annually to check for early signs of retinal detachment due to a risk high ocular pressure related to her Chiari.

 

I am just curious why they would do this in reasonably healthy children? I do not think I have ever had mine dilated.

My children are reasonably healthy and our pediatric opthamologist dialtes their eyes yearly.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...